Washington, 2011

High Wind in Washington, November 24, 2011

November 24, 2011 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific cold front brought strong southerly winds to the south Washington coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the south Washington coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 24, 8:44 AM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 24, 8:44 AM PST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
844 AM PST THU NOV 24 2011

.SYNOPSIS...THE NEXT POTENT FRONTAL SYSTEM IS EXPECTED TO IMPACT THE
AREA THIS AFTERNOON AND EVENING. THIS WILL BE A FAST-MOVING
SYSTEM...BRINGING A QUICK BURST OF STRONG WIND TO THE COAST. DECENT
SNOWFALL IS EXPECTED IN THE CASCADES BY FRIDAY MORNING. WEAK
HIGH PRESSURE ALOFT AND LOW-LEVEL OFFSHORE FLOW DEVELOPS FRIDAY. A
WARM FRONT MAY BRUSH THE EXTREME NORTHWEST PART OF THE FORECAST AREA
SATURDAY...FOLLOWED BY THE NEXT FRONTAL SYSTEM SUNDAY. A RETURN TO A
DRIER PATTERN OCCURS EARLY NEXT WEEK.

&&

.SHORT TERM...NEXT POTENT FRONTAL SYSTEM TAKING SHAPE NICELY
OFFSHORE. 12Z PAC SURFACE ANALYSIS DEPICTED A 972 MB LOW CENTER
AROUND 49N 134W. NAM AND GFS INITIALIZED AT 973 MB. INFRA-RED
SATELLITE IMAGERY AT 15Z ALREADY SHOWING LIGHTNING STRIKES ALONG THE
FRONTAL BOUNDARY OFF THE N WASHINGTON COAST INSIDE 130W. THIS WILL BE
A QUICK-HITTER...BUT STILL POSE SOME ISSUES FOR THE FORECAST AREA.
LATEST NAM AND 4KM GFS-WRF CONTINUE TO SHOW THE STRONGEST WIND FROM
ABOUT 20Z THROUGH 03Z. NAM-12 INDICATES 60-65 KT 850 MB WIND OVER THE
COAST RANGE 00Z FRI. COAST RANGE COULD SEE LOW-END HIGH WIND WARNING
GUSTS. THE OTHER CONCERN IS IN THE WILLAMETTE VALLEY. THE
NORTH-TO-SOUTH PRESSURE GRADIENT WITH AND JUST BEHIND THE FRONT DOES
NOT LOOK ALL THAT IMPRESSIVE...GENERALLY AROUND 4 MB. HOWEVER...THE
3-HR PRESSURE RISES BEHIND THE FRONT ARE 4-5 MB. COULD SEE SOME
LOCALIZED GUSTS NEAR 40 MPH IN THE VALLEY. NOT OVERLY CONFIDENT ON
THE WIND ADVISORY...BUT WILL LET IT RIDE.

THE LATEST NAM SHOWS THE FRONT REACHING THE COAST BETWEEN 21Z THU AND
00Z FRI. PREFER THE FASTER TIMING BASED ON THE STRONG JET FEEDING
INTO THE SYSTEM. EXPECT A QUICK PERIOD OF MODERATE TO HEAVY PRECIP
WITH THE FRONT...BUT NOT ENOUGH TO CREATE ADDITIONAL HYDRO ISSUES.
SNOW LEVELS WILL LOWER TO AROUND 2000 TO 2500 FEET BEHIND THE FRONT.
QPF FORECASTS STILL SUGGEST 6 TO 13 INCHES OF SNOW IN THE CASCADES
TONIGHT THROUGH FRI MORNING. MODELS SHOW 850 MB WEST WIND OF 30-40 KT
INTO THE CASCADES 06Z-12Z FRI...FOR GOOD OROGRAPHIC CONTRIBUTION. THE
FORECAST AREA STARTS TO DRY OUT FRI AS HIGH PRESSURE ALOFT STARTS TO
BUILD. MODELS INDICATE INCREASING OFFSHORE LOW-LEVEL FLOW FRI NIGHT
AND CONTINUING SATURDAY. WARM FRONTAL OVERRUNNING MAY START TO CLIP
THE NORTHWEST ZONES SAT. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS BEGIN
THE EXTENDED TIME PERIOD IN GOOD AGREEMENT...INDICATING AN UPPER
LEVEL TROUGH WITH COLD FRONT SLOWLY APPROACHING SAT NIGHT. GOOD
AGREEMENT ON FRONT PUSHING THROUGH SUN AND SUN NIGHT...SO WILL BUMP
UP POPS A LITTLE MORE...LIKELY TO CATEGORICAL POPS THEN. FOR MON AND
MON NIGHT WILL CUT BACK ON POPS CONSIDERABLY AS GENERAL TREND IN
MODELS SHOWS FLAT RIDGING.

TUE INTO WED MODELS DIVERGE QUITE BIT...WITH ECMWF AND GEM BRINGING
A SHORTWAVE ACROSS...AND 12Z GFS SHOWING THE RIDGE HOLDING IN.
SPAGHETTI PLOTS INDICATE NO CONFIDENCE IN ANY PARTICULAR SCENARIO...
SO WILL HAVE TO GO CLOSE TO CLIMATOLOGY.

&&

.AVIATION...LOOK FOR A TRANSITION BACK TO RAIN THIS MORNING AS THE
NEXT FRONT APPROACHES LATER THIS MORNING AND AFTERNOON. EXPECT
MVFR CONDITIONS WITH THE FRONTAL RAIN ALONG THE COAST MID MORNING
AND INLAND IN THE AFTERNOON. STRONG SOUTHERLY WINDS NEAR THE
COAST NOT QUITE AS STRONG AS THE PAST COUPLE OF DAYS BUT STILL
VERY WINDY. INLAND COULD SEE GUSTS UP NEAR 35 KT OR A LITTLE
HIGHER THIS AFTERNOON AND EVENING. THE FRONT REACHES THE NORTH
COAST NEAR ASTORIA 22Z TO 00Z AND ONSHORE ON THE CENTRAL COAST BY
03Z. INLAND THE FRONT WILL MOVE EAST 03Z TO 05Z.

KPDX AND APPROACHES...MAINLY VFR CIGS THIS MORNING WILL BECOME
MOSTLY MVFR AS RAIN DEVELOPS NEAR OR JUST AFTER 18Z. PT/BROWN

&&

.MARINE...A LOW END STORM WARNING IS IN EFFECT. EXPECT A LOW
LEVEL JET NEAR THE COAST THAT COULD PUSH GUSTS INTO THE 50 TO 55
KT RANGE ESPECIALLY NEAR THE COASTLINE. THE FRONT MOVES ONSHORE
22Z TO 00Z ALONG THE SOUTH WASHINGTON AND PART OF THE NORTH OREGON
COAST...AND ALONG THE CENTRAL OREGON COAST BY 03Z.

HAZARDOUS SEAS CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
END OF THE WEEK AS SEAS NOW IN THE MID TEENS BUMP UP TO 20 TO 25
FT LATE TODAY AND TONIGHT BEFORE SUBSIDING BACK BELOW 20 FT LATER
FRIDAY MORNING AND AFTERNOON.

HIGH TIDE AROUND MIDDAY TODAY LOOKS TO BE HIGH ENOUGH TO CAUSE
MINOR TIDAL OVERFLOW OF LOW LYING AREAS IN PACIFIC COUNTY. TIDAL
ANOMALY IS EXPECTED TO BE AROUND 1 FOOT TODAY...ELEVATING THE
TIDE TO AROUND 12 FT AT TOKE POINT. RIVER FLOWS STILL A BIT
ELEVATED THOUGH DECREASING AND MAY MAKE A SMALL CONTRIBUTION AS
WELL. AT THIS LEVEL AREAS IN AND AROUND RAYMOND AND NASELLE
LIKELY TO EXPERIENCE MINOR FLOODING. AN ADVISORY IS IN EFFECT FOR
THIS EVENT. PT/BROWN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 7 AM PST
     FRIDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM PST THIS EVENING
     FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-
     LOWER COLUMBIA-SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR CENTRAL
     OREGON COAST-NORTH OREGON COAST.

     HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR CENTRAL COAST
     RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST OREGON.

WA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM PST FRIDAY FOR
     SOUTH WASHINGTON CASCADES.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM PST THIS EVENING
     FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY.

     HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR SOUTH
     WASHINGTON COAST.

     HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR WILLAPA HILLS.

     COASTAL FLOOD ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR SOUTH
     WASHINGTON COAST.

PZ...STORM WARNING UNTIL 7 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM
     PST FRIDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 24, 5:01 AM PST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PST THU NOV 24 2011

ORZ001-002-PZZ210-WAZ021-251615-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
501 AM PST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS ARE EXPECTED TODAY. SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-251615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
501 AM PST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS ARE EXPECTED TODAY. SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>008-WAZ022-039-251615-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
501 AM PST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
WIND ADVISORY IN EFFECT THIS AFTERNOON. SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-251615-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
501 AM PST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW IS LIKELY IN THE CASCADES THURSDAY. THOSE
TRAVELING ACROSS THE CASCADE PASSES OR ACCESSING AREA SKI
RESORTS WILL LIKELY EXPERIENCE SNOW COVERED ROADS ON THURSDAY AND
THURSDAY NIGHT. (SEE PDXWSWPQR FOR DETAILS)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SNOWY SYSTEM IS EXPECTED ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-010-012-014-WAZ023-040-251615-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-251615-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
501 AM PST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
STORM WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXMWWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALES POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Coast

When
November 24, 10:15 AM PST to 1:00 PM PST
Where
South Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Coast Guard

Strong winds were reported at Cape Disappointment with sustained wind of 43 kts and gusts to 59 kts. Strong wind was also reported at Toke Point with sustained wind of 35 kts.

High Wind, Southwest Interior

When
November 24, 1:25 PM PST to 2:15 PM PST
Where
Southwest Interior forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Megler with sustained wind of 43 kt and gusts to 67 kt. Strong wind was also reported at Naselle Ridge with gust to 56 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352210, 356346.